Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 1, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Dec 31, 2011, 3:29 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 1, 2012, 6:00 AM HST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2011, 3:29 PM HST (01:29 UTC)
- In effect from
- Jan 1, 2012, 6:00 AM HST
- Expired
- Jan 2, 2012, 3:28 PM HST
- In force
- 33 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
040 WHHW40 PHFO 010129 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 PM HST SAT DEC 31 2011 ...HIGH SURF ADVISORY FOR KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND DUE TO A NORTHWEST SWELL... .OVERVIEW...A NEW NORTHWEST SWELL WILL BRING ADVISORY LEVEL SURF TO THE ISLANDS SUNDAY AND MONDAY. EXPECT THE SURF TO RISE RAPIDLY ON SUNDAY. HIZ002-003-006>008-012-013-017-019-020-025-011430- /O.NEW.PHFO.SU.Y.0001.120101T1600Z-120103T0400Z/ KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE- OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 329 PM HST SAT DEC 31 2011 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST MONDAY FOR A NORTHWEST SWELL... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST MONDAY. * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI...AND NORTH FACING SHORES OAHU...MAUI AND MOLOKAI EXPECT SURF TO RISE TO 15 TO 20 FT. ALONG WEST FACING SHORES OF OAHU EXPECT SURF TO RISE TO 8 TO 12 FT. SURF ON THE BIG ISLAND WILL RISE TO 6 TO 10 FT. * TIMING...THE SURF WILL INCREASE RAPIDLY ON SUNDAY...PEAK SUNDAY NIGHT...AND DECLINE ON MONDAY. * IMPACTS...LARGE BREAKING WAVES WILL AFFECT BEACHES AND SHORELINES IN AREAS EXPOSED TO THE NORTHWEST SWELL...PRODUCING DANGEROUS RIP CURRENTS AND LOCALIZED BEACH EROSION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
4 follow-up statements
804 WHHW40 PHFO 011333 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST SUN JAN 1 2012 ...HIGH SURF ADVISORY FOR RISING SURF THIS AFTERNOON ALONG NORTH AND WEST FACING SHORES OF KAUAI NIIHAU AND OAHU...AND NORTH FACING SHORES OF MOLOKAI AND MAUI... .OVERVIEW...A LARGE NORTH NORTHWEST SWELL WILL CAUSE SURF HEIGHTS TO BUILD THIS AFTERNOON. THIS ELEVATED SURF WILL CONTINUE TONIGHT AND MONDAY. HIZ025-011445- /O.CAN.PHFO.SU.Y.0001.120101T1600Z-120103T0400Z/ BIG ISLAND NORTH AND EAST- 333 AM HST SUN JAN 1 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. $$ HIZ001-020245- /O.EXB.PHFO.SU.Y.0001.120101T2200Z-120103T0400Z/ NIIHAU- 333 AM HST SUN JAN 1 2012 ...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM HST MONDAY. * SURF...15 TO 20 FEET ALONG NORTH AND WEST FACING SHORES OF NIIHAU. * TIMING...SURF WILL RISE LATER TODAY...AND CONTINUE THROUGH TONIGHT...BEFORE GRADUALLY SUBSIDING ON MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY INDICATES LARGE BREAKING WAVES AND DANGEROUS RIP CURRENTS WILL OCCUR IN THE ADVISORY AREA. STAY OUT OF THE OCEAN AND WELL AWAY FROM THE SHORE BREAK. && $$ HIZ002-003-006>008-012-013-017-019-020-020245- /O.EXT.PHFO.SU.Y.0001.120101T2200Z-120103T0400Z/ KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE- OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 333 AM HST SUN JAN 1 2012 ...HIGH SURF ADVISORY NOW IN EFFECT FROM NOON TODAY TO 6 PM HST MONDAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT FROM NOON TODAY TO 6 PM HST MONDAY. * SURF...15 TO 20 FEET ALONG NORTH AND WEST FACING SHORES OF KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI. SURF HEIGHTS WILL BE 8 TO 12 FEET ALONG WEST FACING SHORES OF OAHU. * TIMING...SURF WILL RISE LATER TODAY...AND CONTINUE THROUGH TONIGHT...BEFORE GRADUALLY SUBSIDING ON MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY INDICATES LARGE BREAKING WAVES AND DANGEROUS RIP CURRENTS WILL OCCUR IN THE ADVISORY AREA. STAY OUT OF THE OCEAN AND WELL AWAY FROM THE SHORE BREAK. && $$ HOUSTON/HUI
342 WHHW40 PHFO 020119 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 319 PM HST SUN JAN 1 2012 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU AND FOR NORTH FACING SHORES OF MOLOKAI AND MAUI... .OVERVIEW...A NORTH-NORTHWEST SWELL WILL PEAK OVERNIGHT...WITH SURF HEIGHTS EXCEEDING ADVISORY HEIGHTS THROUGH MONDAY MORNING. SURF WILL DIMINISH MONDAY AFTERNOON...WITH SURF FALLING BELOW ADVISORY LEVELS BY THE EVENING. HIZ001>003-006>008-012-013-017-019-020-021415- /O.CON.PHFO.SU.Y.0001.000000T0000Z-120103T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 319 PM HST SUN JAN 1 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. * SURF...PEAK SURF HEIGHTS WILL BE 12 TO 18 FEET ALONG NORTH AND WEST FACING SHORES OF KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI. PEAK SURF HEIGHTS WILL BE NEAR 12 FEET ALONG WEST FACING SHORES OF OAHU. * TIMING...SURF WILL BUILD THROUGH SUNDAY NIGHT...PEAK EARLY MONDAY...AND LOWER MONDAY AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY INDICATES LARGE BREAKING WAVES AND DANGEROUS RIP CURRENTS WILL OCCUR IN THE ADVISORY AREA. STAY OUT OF THE OCEAN AND WELL AWAY FROM THE SHORE BREAK. && $$ BIRCHARD
135 WHHW40 PHFO 021320 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 320 AM HST MON JAN 2 2012 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI AND OAHU AND FOR NORTH FACING SHORES OF MOLOKAI AND MAUI... .OVERVIEW...ABOVE ADVISORY LEVEL SURF HEIGHTS WILL CONTINUE THIS MORNING FOR SHORES EXPOSED TO THE LARGE NORTHWEST SWELL. SURF WILL DIMINISH THIS AFTERNOON...SUBSIDING TO BELOW ADVISORY LEVELS BY THE EVENING. HIZ001>003-006>008-012-013-017-019-020-030230- /O.CON.PHFO.SU.Y.0001.000000T0000Z-120103T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 320 AM HST MON JAN 2 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...SURF HEIGHTS WILL BE 12 TO 16 FEET ALONG NORTH AND WEST FACING SHORES OF KAUAI...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI. SURF HEIGHTS WILL BE 8 TO 12 FEET ALONG WEST FACING SHORES OF OAHU. * TIMING...ELEVATED SURF WILL CONTINUE THIS MORNING...THEN LOWER THIS AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY INDICATES LARGE BREAKING WAVES AND DANGEROUS RIP CURRENTS WILL OCCUR IN THE ADVISORY AREA. STAY OUT OF THE OCEAN AND WELL AWAY FROM THE SHORE BREAK. && $$
684 WHHW40 PHFO 030128 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 PM HST MON JAN 2 2012 ...GIANT SURF EXPECTED LATE TUESDAY AND WEDNESDAY... .AN EXTRA LARGE TO GIANT NORTHWEST SWELL IS EXPECTED TUESDAY... BRINGING WARNING LEVEL SURF TO THE NORTH AND WEST FACING SHORES OF MOST ISLANDS TUESDAY AND WEDNESDAY. HIZ001>003-006>008-012-013-017-019-020-031430- /O.CAN.PHFO.SU.Y.0001.000000T0000Z-120103T0400Z/ /O.NEW.PHFO.SU.W.0001.120103T2000Z-120105T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 328 PM HST MON JAN 2 2012 ...HIGH SURF WARNING IN EFFECT FROM 10 AM TUESDAY TO 6 AM HST THURSDAY... ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 10 AM TUESDAY TO 6 AM HST THURSDAY. THE HIGH SURF ADVISORY HAS BEEN CANCELLED. * SURF...SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING SHORES AND 15 TO 25 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL INCREASE DRAMATICALLY TUESDAY MORNING ON KAUAI...AND TUESDAY AFTERNOON ON OAHU...MOLOKAI...AND MAUI. SURF HEIGHTS WILL PEAK WEDNESDAY MORNING. WARNING LEVEL SURF WILL REMAIN THROUGH WEDNESDAY NIGHT. * IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS. THIS THREAT IS GREATEST DURING THE TUESDAY NIGHT HIGH TIDE NEAR MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ009-031430- /O.NEW.PHFO.SU.W.0001.120103T2000Z-120105T1600Z/ OLOMANA- 328 PM HST MON JAN 2 2012 ...HIGH SURF WARNING IN EFFECT FROM 10 AM TUESDAY TO 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 10 AM TUESDAY TO 6 AM HST THURSDAY. * SURF...SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING SHORES. * TIMING...SURF WILL INCREASE DRAMATICALLY TUESDAY AFTERNOON...AND PEAK WEDNESDAY MORNING. WARNING LEVEL SURF WILL REMAIN THROUGH WEDNESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ023-025-031430- /O.NEW.PHFO.SU.W.0001.120104T0400Z-120105T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 328 PM HST MON JAN 2 2012 ...HIGH SURF WARNING IN EFFECT FROM 6 PM TUESDAY TO 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 6 PM TUESDAY TO 6 AM HST THURSDAY. * SURF...SURF HEIGHTS WILL BE 15 TO 25 FEET ALONG NORTH FACING SHORES AND 8 TO 12 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL INCREASE DRAMATICALLY TUESDAY NIGHT...AND PEAK WEDNESDAY AFTERNOON. WARNING LEVEL SURF WILL REMAIN THROUGH WEDNESDAY NIGHT. * IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Dec 31, 10:00 AM HST, 5 hours 29 minutes earlier.
Area forecast discussion, Dec 31, 10:00 AM HST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SAT DEC 31 2011 .SYNOPSIS... A COLD FRONT NORTHWEST OF THE ISLANDS WILL BE MOVING TOWARDS THE ISLANDS AND DISSIPATING OVER THE DAY OR SO. A WEAK TROUGH OVER THE ISLANDS WILL PRODUCE SOME CLOUDS AND SHOWERS THROUGH NEW YEARS DAY BUT NO HEAVY RAINFALL IS EXPECTED. LOOKING FOR DRIER WEATHER ON MONDAY WITH A HIGH PRESSURE SYSTEM NORTH OF THE ISLANDS. && .DISCUSSION... A WEAK TROUGH OVER THE ISLANDS IS HELPING TO PRODUCE SOME CLOUDS AND SHOWERS NEAR THE ISLANDS THIS MORNING. ONE BAND OF CLOUDS AND SHOWERS JUST NORTH OF KAUAI WILL LIKELY TRIGGER A FEW EXTRA SHOWERS OVER THE GARDEN ISLE TODAY. A FRONT ABOUT 400 MILES NORTHWEST OF KAUAI IS HELPING TO PUSH THE SUBTROPICAL RIDGE CLOSER TO THE ISLANDS...RESULTING IN LIGHTER WINDS TODAY THAN EARLIER IN THE WEEK. AS THE FRONT WEAKENS...WINDS SHOULD PICK UP A BIT AS THE HIGH MOVES NORTH OF THE ISLANDS. LEFTOVER MOISTURE WILL BE CARRIED IN ON THE TRADES. HIGH PRESSURE WILL BE WITH US FOR THE START OF 2012...WITH ANOTHER FRONT APPROACHING FROM THE NORTHWEST. LOOK FOR WINDS TO WEAKEN AGAIN ON MONDAY...WITH AN INCREASE IN CLOUDS AND SHOWERS MOSTLY OVER INTERIOR SECTIONS OF THE ISLANDS. THEN TRADES WILL STRENGTHEN AGAIN BY MIDWEEK. AS THE TRADES STRENGTHEN...LEFTOVER FRONTAL MOISTURE WILL RIDE IN ON THE TRADES BRINGING SHOWERS TO WINDWARD AND MAUKA AREAS. AM TWEAKING THE POPS/SKY/WX GRIDS...BUT NO SIGNIFICANT CHANGES TO THE FORECAST ARE EXPECTED. && .MARINE... THE CURRENT NORTHWEST SWELL WILL REMAIN RELATIVELY STEADY THROUGH TONIGHT. A LARGER NORTHWEST SWELL BUILDING ON NEW YEARS DAY WILL PRODUCE HIGH SURF ALONG NORTH AND WEST FACING SHORES SUNDAY NIGHT AND MONDAY. THIS SWELL WILL ALSO PRODUCE COMBINED SEAS ABOVE 10 FEET REQUIRING A SMALL CRAFT ADVISORY FOR MOST AREAS OF THE COASTAL WATERS. A VERY LARGE NORTHWEST SWELL ARRIVING TUESDAY WILL BRING WARNING-LEVEL SURF TO NORTH AND WEST FACING SHORES TUESDAY NIGHT AND WEDNESDAY. THE SWELL...AND STRENGTHENING TRADE WINDS...WILL LIKELY PRODUCE VERY ROUGH SEAS AND WIDESPREAD SCA CONDITIONS. && .AVIATION... ATMOSPHERE STABLE BUT WEAK WINDS ALOFT BELOW 15 THOUSAND FEET. AFTERNOON AND EVENING INTERIOR CLOUDS FORMING WITH ISOLATED SHOWER ACTIVITY OVER LAND AND ALSO OVER OCEAN MAINLY NORTH AND NORTHEAST OF ISLANDS. GENERALLY VFR CONDITIONS EXCEPT LOCAL MVFR FOR CEILINGS MAINLY KAUAI. GENTLE NORTHEAST TRADE WINDS LATE AFTERNOON BECOMING EASTERLY SUNDAY THEREFORE BY TONIGHT ISOLATED SHOWER ACTIVITY WILL AGAIN FAVOR WINDWARD SIDES OF ISLANDS. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. &&
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 3:35 AM HST | Small Craft Advisory | HFO | 23 hr |
Nearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.